Kansas, 2005

Damaging Winds in Kansas, June 30, 2005

June 30, 2005 · NWS DDC · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 1:08 PM CST, 9 hours 52 minutes earlier.

Area forecast discussion, Jun 30, 1:08 PM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
208 PM CDT THU JUN 30 2005

.DISCUSSION...

DAYS 1-2...
ACTIVE WEATHER PATTERN OVER AREA FOR AT LEAST A COUPLE OF DAYS.
CURRENTLY THERE IS A WARM FRONT LOCATED FROM THE EASTERN OK
PANHANDLE NORTHEAST TOWARD KTOP ALONG WITH A COUPLE OUTFLOW
BOUNDARIES. THE MAIN FRONT IS EXPECTED TO CONTINUE TO SLOWLY MOVE
SOUTH THROUGH THE REMAINDER OF THE AFTERNOON TO NEAR THE KS/OK BORDER.
FAIRLY STRONG SHORTWAVE CURRENTLY MOVING OUT OF NORTHERN NM WILL
HELP SUPPLY ADDED LIFT TO THE SOUTHERN CWA WITH BEST CHANCE FOR
STORMS JUST NORTH OF THE FRONT IN FAR SOUTHEASTERN COUNTIES. HAVE
GONE WITH HIGH CHANCE POPS THERE WITH MENTION OF SEVERE STORMS.
FURTHER NORTH TEMPERATURES ARE NOT WARMING VERY QUICKLY AND SHOULD
REMAIN FAIRLY CAPPED FROM SURFACE BASED STORMS BUT STILL DECENT
ELEVATED CAPE AND COULD SEE AN ISOLATED STORM DEVELOP NEAR KHYS. AS
SURFACE LOW SHIFTS FURTHER SOUTH...FLOW WILL BECOME MORE EASTERLY.
THIS UPSLOPE FLOW COULD HELP STORMS DEVELOP OVER EASTERN COLORADO
AND MOVE INTO WESTERN KS OVERNIGHT.  LOWS EXPECTED TO BE SIMILAR TO
LAST NIGHT ACROSS THE NORTH AND WEST WITH TEMPERATURES ABOUT 5
DEGREES COOLER TO THE SOUTHEAST.

COULD SEE SOME LINGERING STORMS OVER WESTERN ZONES IN THE MORNING
HOURS AS ANOTHER DISTURBANCE MOVES THROUGH CENTRAL CO AND INTO
WESTERN KS.  THIS DISTURBANCE WILL THEN BRING A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS TO REMAINDER OF CWA DURING THE AFTERNOON.
TEMPERATURES COULD BE TRICKY TOMORROW WITH A FAIR AMOUNT OF CLOUD
COVER EXPECTED FROM CONVECTION. HAVE HAVE GONE CLOSER TO THE COOLER
MET NUMBERS BUT STILL A DEGREE OR TWO COOLER TO ACCOUNT FOR THE
CLOUD COVER.  ETA DEVELOPS AN MCS OVER WESTERN KS AND BRINGS IT SSE
INTO WESTERN OK FRI NIGHT.  GFS DEVELOPS THE SYSTEM FURTHER SOUTH IN
TX WHICH LOOKS TOO FAR SOUTH LOOKING AT PLACEMENT OF LOW LEVEL JET
AND BEST H70 THETA-E ADVECTION.  WILL GO WITH 30-40 POPS FOR NOW
OVER WESTERN HALF OF CWA FOR THIS MCS POTENTIAL.  SHOULD SEE
CLEARING SKIES FOR SATURDAY AS UPPER RIDGE STARTS TO REBUILD OFF TO
THE WEST.  SOUTHERLY WINDS WILL PICK UP AND HELP TEMPERATURES
REBOUND BACK INTO THE 90S.

DAYS 3-7...
THE DIAGNOSTICS SHOW A RATHER CHAOTIC GENERAL CIRCULATION PATTERN
AROUND THE GLOBE WITH NUMEROUS SMALL CIRCULATIONS POLEWARD OF ABOUT
40N LATITUDE. GLOBAL ANGULAR MOMENTUM APPEARS TO BE CONCENTRATED IN
THE SOUTHERN HEMISPHERE EXCEPT FOR A BAND OF SOMEWHAT STRONGER
WESTERLIES ACROSS THE NORTH ATLANTIC INTO EUROPE. THE REMAINS OF A
FAIRLY HEALTHY MJO OVER MALAYSIA CONTINUES TO HAVE AT LEAST SOME
INFLUENCE ON THE UPPER FLOW PATTERN ACROSS NORTH AMERICA.

IN THE MODELS AND ENSEMBLES, ALL ARE IN REASONABLE AGREEMENT ON LONG
WAVE FEATURES, BUT ALL STILL FIND RESOLUTION OF SHORTER WAVE LENGTHS
IMPOSSIBLE. AS A RESULT DID NOT WANT TO MAKE MUCH IN THE WAY OF
CHANGES TO THE GOING FORECAST. CLIMATOLOGY WOULD DICTATE 20 TO 25%
POPS EACH NIGHT ACROSS THE AREA AND THATS JUST ABOUT WHAT THE
MODELS TREND TOWARD. DONT WANT TO START A FLIP FLOP OF THE FORECAST
BASED UPON WILDLY VARYING DETERMINISTIC MODEL SOLUTIONS SO HAVE LEFT
EVERYTHING PRETTY MUCH ALONE WITH THE EXCEPTION OF BLENDING
PARAMETERS WITH CHANGES MADE BY MY NEIGHBORS IN THE GRIDS.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY JULY 8TH THROUGH SUNDAY JULY 10TH CALLS FOR
BELOW NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  93 /  30  20  30   0
GCK  62  85  64  94 /  30  20  30   0
EHA  62  88  64  97 /  40  20  30   0
LBL  63  86  65  94 /  40  20  30   0
HYS  64  88  65  94 /  10  20  30   0
P28  67  90  68  94 /  50  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/JOHNSON
Hazardous weather outlook, Jun 30, 4:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU JUN 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-011000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU JUN 30 2005

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT DROPPING DOWN INTO SOUTHWESTERN KANSAS TODAY WILL BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON, WITH THE BEST
CHANCES FOR ACTIVITY ALONG AND SOUTHEAST OF A MEADE TO PRATT LINE.
IN ADDITION, SOME THUNDERSTORMS DEVELOPING IN EASTERN COLORADO
TODAY COULD MOVE INTO FAR WESTERN KANSAS OVERNIGHT.  WITH HIGH
INSTABILITY AND SOME WIND SHEAR, THERE IS A GOOD CHANCE THAT ANY
STORMS THAT DO DEVELOP COULD BECOME SEVERE.  THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON AND INTO FRIDAY NIGHT.  DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN SEVERE WEATHER THREATS FROM STORMS THAT DEVELOP.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON SOUTHEAST OF MEADE TO
PRATT LINE, AND TONIGHT MAINLY WEST OF LAKIN AND HUGOTON.

RITTERLING

The radar

The Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanton

When
June 30, 11:00 PM CST
Where
Stanton County, Saunders
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -102.033

Thunderstorm Wind, Stevens

When
June 30, 11:54 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.167, -101.367

Thunderstorm Wind, Stevens

When
June 30, 11:55 PM CST
Where
Stevens County, Hugoton
Measured
71 kt (82 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.183, -101.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460902, 5460903, 5460904.